Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Topeka, KS

April 21, 2001Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 21, 2001, 5:56 PM CDT for Wabaunsee County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 21, 2001, 5:56 PM CDT (22:56 UTC)
Expired
Apr 21, 2001, 6:45 PM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 6 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 212258
SVRTOP
KSC197-212345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT SAT APR 21 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 645 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF ALMA...OR ABOUT 24 MILES
  SOUTHEAST OF MANHATTAN...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  MCFARLAND
  PAXICO
  MAPLE HILL

THIS STORM HAS HAD A HISTORY OF PRODUCING LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIAZ OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3893 9633 3893 9614 3896 9595 3909 9596
          3918 9625

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:56 PM CDT, 2 hours earlier.

Area forecast discussion, Apr 21, 3:56 PM CDT, 2 hours before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FFA TO CODING
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT SAT APR 21 2001

SEVERE THUNDERSTORM AND HEAVY RAIN POSSIBILITIES THE MAIN CONCERN
FOR TONIGHT AND SUNDAY.

LATEST SURFACE PLOT/WIND PROFILER/SATELLITE IMAGERY SHOWS WARM FRONT
STARTING TO LIFT NORTH THROUGH CENTRAL AND EASTERN KS AS 850 MB
WINDS BEGINNING TO BACK AROUND TO SOUTH AT VCI/HLB/LMN.
SHOWERS/TSTMS PERCOLATING ALONG FRONT OVER EAST CENTRAL KS SO FAR
BEHAVING...BUT EXPECT RAPID INCREASE IN INTENSITY BY LATE AFTERNOON
AS 850 MB WINDS AT NEODESHA BACK TO THE SOUTH AND WAA/MOISTURE
CONVERGENCE INCREASES SIGNIFICANTLY PER MODEL GUIDANCE. WITH WAA
INCREASING THROUGH THE NIGHT AND WARM FRONT GRADUALLY LIFTING
NORTH...EXPECT TO SEE THUNDERSTORMS CONTINUE TO ALSO GRADUALLY
SPREAD NORTHWARD ACROSS CWA. AFTER LAST NIGHTS HEAVY RAINS...AND
WITH MODEL INDICATIONS OF HEAVY RAINS LIKELY OVER EAST
CENTRAL/NORTHEAST PARTS OF KS...WILL GO WITH FFA FOR TONIGHT THOSE
AREAS.

ON SUNDAY...UPPER LOW OVER THE ROCKIES FINALLY MOVES OUT INTO
WESTERN HIGH PLAINS WITH DEEP SURFACE LOW INDICATED TO LIFT
NORTHEAST FROM SOUTHEAST/EAST CENTRAL COLORADO SUNDAY MORNING TO
NORTHWEST IOWA BY 06Z MONDAY. VERY STRONG 50-60 KT 850 MB WINDS
INDICATED OVER CWA SUNDAY AHEAD OF SURFACE LOW/DRY LINE. STRONG
PRESSURE GRADIENT INDICATING 20 TO 35 MPH WINDS LIKELY FOR CWA ON
SUNDAY WITH STRONGEST ACROSS NORTH CENTRAL KS. WILL CONTINUE WITH
LIKELY POPS AS DRY LINE SHOVING EAST SHOULD INITIATE AT LEAST ONE
MORE ROUND OF THUNDERSTORMS.

FOR SUNDAY NIGHT AND MONDAY...DRY LINE MOVING THROUGH WILL CUTOFF
PRECIP CHANCES BY MIDNIGHT. AVIATION STILL INDICATING SOME LIGHT
SHOWERS FOR MONDAY...BUT NO VERTICAL MOTION INDICATED. ETA LOOKS
MORE REASONABLE IN SHOWING MORE DRYING AND NOT PRECIP SO WILL GO
WITH DRY FORECAST FOR MONDAY.

IN THE EXTENDED...FINALLY WILL GET OUT OF THE STORMY PATTERN...AT
LEAST FOR AWHILE...AS LONGER RANGE MODELS MODELS SHOWING RIDGE
BUILDING OVER THE WESTERN US.

.TOP...FLASH FLOOD WATCH TONIGHT MOST OF NORTHEAST AND EAST CENTRAL
       KANSAS ZONES 22>024-026-036>040-054>056-058-059.

38

In the hours before

Local storm report, Apr 21, 5:02 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    7 SE PARKERVILLE          KS    .88 INCH HAIL
04/21/01   MORRIS                          POSSIBLE HOOK
Local storm report, Apr 21, 5:11 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
>
0510 PM    ALTA VISTA                KS    .88 INCH HAIL
04/21/01   WABAUNSEE
Local storm report, Apr 21, 5:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
|
0458 PM    WILSEY                    KS    1 INCH HAIL
04/21/01   MORRIS
Local storm report, Apr 21, 5:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    5 SE DWIGHT               KS    1 INCH HAIL
04/21/01   MORRIS
Local storm report, Apr 21, 5:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    2 E DOVER                 KS    1.5 INCH HAIL
04/21/01   SHAWNEE
Local storm report, Apr 21, 5:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    AUBURN                    KS    .88 INCH HAIL
04/21/01   SHAWNEE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:08 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic47 min
Apr 20, 8:39 PM CDTSevere Thunderstorm WarningTOPWashington51 min
Apr 20, 8:51 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa49 min
Apr 20, 9:36 PM CDTTornado WarningTOPDickinson39 min
Apr 20, 10:06 PM CDTSevere Thunderstorm WarningTOPGeary, Riley39 min
Apr 20, 10:12 PM CDTTornado WarningTOPDickinson33 min
Apr 20, 10:36 PM CDTTornado WarningTOPGeary24 min
Apr 20, 10:53 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee37 min
Apr 20, 10:58 PM CDTTornado WarningTOPGeary17 min
Apr 20, 11:08 PM CDTTornado WarningTOPWabaunsee37 min
Apr 20, 11:09 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee36 min
Apr 20, 11:29 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley31 min
Apr 20, 11:35 PM CDTSevere Thunderstorm WarningTOPJefferson40 min
Apr 20, 11:41 PM CDTTornado WarningTOPShawnee34 min
Apr 20, 11:55 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa35 min
Apr 21, 12:08 AM CDTTornado WarningTOPJefferson22 min
Apr 21, 12:28 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley32 min
Apr 21, 12:34 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha26 min
Apr 21, 1:37 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee23 min
Apr 21, 1:43 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris32 min
Apr 21, 4:29 PM CDTSevere Thunderstorm WarningTOPMorris46 min
Apr 21, 5:07 PM CDTSevere Thunderstorm WarningTOPWabaunsee53 min
Apr 21, 5:27 PM CDTSevere Thunderstorm WarningTOPShawnee48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.